New Mexico, 2018

Strong Wind in New Mexico, March 23, 2018

March 23, 2018 · NWS ABQ · 1 event in 1 county or zone

Surface low pressure over eastern New Mexico combined with an approaching upper level trough to produce widespread windy conditions over the eastern plains. West to southwest winds of 25 to 35 mph with gusts between 40 and 50 mph were common across the area.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Surface low pressure over eastern New Mexico combined with an approaching upper level trough to produce widespread windy conditions over the eastern plains. West to southwest winds of 25 to 35 mph with gusts between 40 and 50 mph were common across the area. An erratic strong wind gust in Fort Sumner toppled a carport and blew into a nearby home. The carport was completely destroyed and minor damage was reported to the home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 23, 10:21 AM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Mar 23, 10:21 AM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1121 AM MDT Fri Mar 23 2018

.AVIATION...
18Z TAF CYCLE
A weak upper level disturbance over north central NM late this
morning will move rapidly northeast today, as a cold front along the
central mountains moves into the eastern plains this afternoon. Light
precipitation across portions of northwestern and north central NM
will occur primarily in the higher elevations and cause occasional
mountain obscurations this afternoon. Strong west winds aloft and
deep surface low pressure forming in eastern CO/western KS will
produce strong west southwest to west winds across northern and
central NM this afternoon and early evening. The strongest winds
will be in the foothills east of the central mountains and across the
northeast and east central plains, where wind gusts between 40 and
50 knots will be possible through early evening. Blowing dust will
reduce visibility to less than 3 statute miles at times in areas east
of the central mountains this afternoon. Winds will decrease
gradually this evening and become mainly light late tonight, as the
surface low to the east moves into eastern KS. VFR is expected for
most areas this afternoon through midday Saturday, except for
occasional MVFR conditons this afternoon in the north central and
northwest mountains.

28

&&

.PREV DISCUSSION...249 AM MDT Fri Mar 23 2018...
.SYNOPSIS...
Strong westerly winds will create areas of blowing dust this
afternoon, particularly across eastern New Mexico where gusts will be
near 55 mph. Critical fire weather conditions are also expected from
the Rio Grande Valley eastward. Meanwhile, light precipitation will
also develop across northwest New Mexico with a few inches of snow
possible across the Tusas Mountains above 9500 feet. Both
precipitation and winds will diminish this evening. However, breezy
to windy conditions will re- develop on Saturday and Sunday. Windy
conditions may even persist into early next work week, but the focus
will shift toward precipitation chances. A strong storm system
combined with a back door front may result in widespread
precipitation during the mid week period.

&&

.DISCUSSION...
A busy day in store across the Land of Enchantment. A shortwave
trough is still expected to cross northwest New Mexico today, which
will increase precipitation chances across the northwest, and winds
elsewhere. Latest model guidance are showing rather puny QPF amounts
across the northwest, despite a 0.50" PWAT on the 00Z ABQ sounding.
Models indicate the majority of the precip will stay north of the
state line. As for the wind, that is another story. Forecast
soundings indicate mixing heights between 700 and 600mb this
afternoon across eastern NM. Some of the 30-40kt momentum at 700 mb
should mix down to the surface, while a surface low will deepen to
near 995 mb. All in all, it should be a windy day, especially for
eastern NM. Areas of blowing dust will be possible. Some guidance is
indicating that a few sites could hit high wind criteria, though
would expect the 700 mb winds to be a little higher and the surface
low to be closer than northwest KS. Cloud cover may also be a factor,
though models indicate there will be clearing this afternoon.
Nonetheless, will stick with a high end wind advisory for areas east
of the central mountain chain and much of northeast NM. The strong
downsloping winds should keep temperatures quite warm across the
plains -- around 20 degrees above normal. Near record highs will be
possible once again.

Breezy to windy conditions will return on Saturday, though wind
speeds are not expected to be as strong as today. Temperatures will
lower a few degrees, particularly across the east, though all areas
will remain above normal.

Another round of strong winds is possible on Sunday as the gradient
aloft tightens with the approaching storm system, and the surface low
re-strengthens to near 995 mb, this time across southeast CO. 700 mb
winds look to range between 20 and 35kt.

Models are struggling to come to an agreement on how the storm system
evolves next week. An upper level low/trough will dive
south/southeastward across the Great Basin Sun/Mon perhaps spreading
some light precip across northwest NM by Monday. If not already, the
system will develop a closed low over southern AZ by Tuesday.
Meanwhile, a back door front will move into northeast and east
central NM. Enough forcing will be in place for precipitation to
develop Tuesday, particularly along the front, but the question is
just how much moisture will the system bring with it. GFS remains the
wetter of the two main extended models, though has trended a bit
drier overall. The low is expected to track across southern and
eastern NM Tuesday night through Wednesday, with precip lingering.
However, additional energy looks to dive into NM from the north on
the back side of the initial system. The ECMWF is more bullish with
this feature and it's associated moisture, and thus keeps decent
chances for precip across the east through Wednesday. Models are
suggesting it would be cold enough for snow in many locations, mainly
during the nighttime hours. Still a lot of uncertainties at this
point, but we are hopeful for some precip during this timeframe.

34

&&

.FIRE WEATHER...
...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TODAY FOR THE
MIDDLE RIO GRANDE VALLEY AND ALL OF THE EAST...

...FIRE WEATHER WATCH IN EFFECT SATURDAY AFTERNOON AND EVENING FOR
ALL OF EASTERN NEW MEXICO...

The wind machine will crank up again today with strong winds common
across all of eastern NM. A dry slot will move across NM from
southwest to northeast during the day. This dry, windy, warm and
moderately unstable atmosphere will generate critical fire weather
conditions this afternoon into early evening in the Middle Rio
Grande Valley and all four eastern zones. Extreme fire weather
conditions will be possible in the northeast this afternoon. Highs
will be 10 to 20 degrees above normal and ventilation will be
excellent today. A weak upper level disturbance will cross NM today,
producing rain and snow showers in the northwest and north central
mountains.

More critical fire conditions concerns for Saturday across the four
eastern zones. Will issue a Fire Weather Watch early this morning.
While it will be cooler in the east Saturday, highs will still be
around 10 degrees above normal. Haines values will be mostly
moderate to high with min RHs 9 to 14 percent.

Sunday will be another windy, warm and dry day with moderate to high
instability. Critical conditions will be possible in all areas
except the North Central Mountains.

Next week may be interesting. Models in decent agreement with taking
a trough into CA Saturday, dropping it slowly southeast into AZ as
the low closes off Monday, then slowly moves it east along the
NM/Mexico border Tuesday through Wednesday. The GFS is more bullish
with the QPF as the low is deeper than the ECMWF. Temperatures
during this time will be much cooler, below normal, thanks to a
strong cold front diving south through the eastern plains tuesday
and blasting into the Rio Grande Valley to the AZ border Tuesday
night. Rain and snow showers will begin Monday in the northeast and
spread south and east Tuesday and Wednesday, with decent coverage of
wetting precipitation area wide. At least the winds will ease and
the threat for critical fire weather conditions will be nearly non-
existent.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ103-104-106>108.

Fire Weather Watch from Saturday afternoon through Saturday evening
for the following zones... NMZ103-104-107-108.

Wind Advisory until 7 PM MDT this evening for the following zones...
 NMZ513>515-523-526>535-539-540.

Wind Advisory until 6 PM MDT this evening for the following zones...
 NMZ537.

&&
Hazardous weather outlook, Mar 23, 1:41 AM MST, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
241 AM MDT Fri Mar 23 2018

NMZ501>540-241200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
241 AM MDT Fri Mar 23 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect this afternoon and early evening from
the Rio Grande Valley eastward to the Texas border where strong
winds and low humidities will create critical fire weather
conditions. Winds will be strongest across northeast and east central
New Mexico where gusts will be near 55 mph. Areas of blowing dust
may reduce visibility.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Critical fire weather conditions will return on Saturday and Monday
across portions of eastern New Mexico. However, critical fire
weather conditions may be much more widespread on Sunday as humidity
values drop further and winds pick up in response to a dry slot
moving squarely over the state.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report high wind speeds and wildfires
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

34

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, De Baca County

When
March 23, 1:45 PM MST
Where
De Baca County forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media

Broadcast media relayed images of a carport destroyed in the middle of a street in Fort Sumner.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736883.